Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 23, NWS El Paso, TX

May 17, 20184 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at May 17, 2018, 2:00 PM MDT for 4 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at May 18, 2018, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2018, 2:00 PM MDT (20:00 UTC)
In effect from
May 18, 2018, 12:00 PM MDT
Expired
May 18, 2018, 9:00 PM MDT
In force
9 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4755 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

075 
WWUS84 KEPZ 172000
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
200 PM MDT Thu May 17 2018

...CRITICAL CONDITIONS POSSIBLE EAST ON FRIDAY...

.As an upper trough moves through the Great Basin, southwest flow
will increase across the region with winds becoming breezy to
windy. Very dry air will remain in place with relative humidities
falling to around 5 percent. This will lead to the return of 
critical fire weather conditions to the region Friday, especially 
east of the Rio Grande.

NMZ112-113-TXZ055-056-181330-
/O.UPG.KEPZ.FW.A.0020.180518T1800Z-180519T0300Z/
/O.NEW.KEPZ.FW.W.0023.180518T1800Z-180519T0300Z/
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
200 PM MDT Thu May 17 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from noon to 9 PM
MDT Friday. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zone 112. Fire weather zone 113. 
  Fire weather zone 055. Fire weather zone 056. 

* WIND...West to southwest around 20 mph.

* HUMIDITY...4 to 7 percent.

* HIGHEST THREAT...is located across Otero County in South
  Central NM. 

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26
1 follow-up statement
071 
WWUS84 KEPZ 181247
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
647 AM MDT Fri May 18 2018

...CRITICAL CONDITIONS EXPECTED EAST THIS AFTERNOON...

.As an upper trough moves through the Great Basin, southwest flow
will increase across the region with winds becoming breezy to
windy. Very dry air will remain in place with relative humidities
falling to around 5 percent. This will lead to the return of
critical fire weather conditions to the region Friday, especially
east of the Rio Grande.

NMZ112-113-TXZ055-056-190300-
/O.CON.KEPZ.FW.W.0023.180518T1800Z-180519T0300Z/
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
647 AM MDT Fri May 18 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire weather zone 112. Fire weather zone 113. 
  Fire weather zone 055. Fire weather zone 056. 

* WIND...West to southwest around 20 mph.

* HUMIDITY...4 to 7 percent.

* HIGHEST THREAT...is located across Otero County in South 
  Central NM.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 17, 2:34 AM MDT, 11 hours 26 minutes earlier.

Area forecast discussion, May 17, 2:34 AM MDT, 11 hours 26 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
234 AM MDT Thu May 17 2018

.SYNOPSIS...
Increasing southwesterly winds begin today and will continue
Friday. Breezy to windy and gusty conditions this afternoon and
Friday with warm conditions continuing. Temperatures will again be
about 10 degrees above normal and very near record levels. With
very dry air in place the region will see very few clouds and
plenty of sunshine through the weekend. Late Sunday and Monday
east flow will bring moisture to areas east of the Rio Grande.
Areas west of the Rio will likely stay dry, but areas east of the
river will probably see showers and thunderstorms Sunday through
Wednesday.

&&

.DISCUSSION...
Southwest flow pattern continues over the Southwestern U.S., as we
sit between a ridge over TX and a trough over NV. This deep flow
is warm and dry and will continue to be dry through the weekend
for nearly all of our CWFA. Today looks to be the warmest day
before an upper trough and weak Pacific front move over for a
cooler (by 5-7 degrees), but still above normal, Friday. The
bigger story will be increasing winds as this upper trough
approaches today, and moves over Friday. Both days should produce
breezy to windy and gusty conditions. The wind speeds won't be
excessive, so it appears our wind speeds will fall short wind
advisory criteria, with speeds in the 20-30 mph range. Gusts
potential appear to be in the 30-40 mph range.

Saturday an upper trough exits the intermountain west across the
central Rockies which allows a low-level surface front to slide
south over the Rockies and Central Plains. This front pushes into
the SACs on Sunday. This gives our region some east flow which
will advect some moisture into our eastern zones Sunday night.
This sets up the dryline over our region which should continue
into wash back and forth over our area east of Continental Divide
through Wednesday. At this time models are keeping POPs well east
of the CD and generally over the Rio Grande and eastward. This
looks quite reasonable as the moisture will be shallow and short-
lived over our western zones. Thus we have no POPs for those areas
through the forecast. East of the Rio there will be enough
moisture to hang into the daytime heating to allow for afternoon
and evening instability for Monday through Wednesday. The best
POPs are over far east areas of Hudspeth and Otero counties.

Looking at the rest of the week the dryline and associated
moisture looks to linger in the region and lurk just to our east.
We may have to add POPs to our far eastern areas through these
days also. However, it appears pretty certain that at least 80% of
our CWFA will see no precipitation/storms through this upcoming
weekend and next week.

&&

.AVIATION...Valid 17/12Z-18/12Z...
VFR conditions at all local TAF sites thru this period. SKIES:
SKC. VSBY unrestricted. WIND: variable under 10KTS through 16Z.
Becoming 230-240 15-20kts G 25-30kt aft 18Z.

&&

.FIRE WEATHER...
A persistent upper-level low will move slowly northeast out of
northern NV which will keep a dry southwest flow pattern over the
region for remainder of the week. Single digit relative humidities
will continue for the entire area. Winds will be on the increase
today and Friday with near critical to critical conditions
developing, especially along and west of the Rio Grande Thursday
and east of the Rio Grande Friday. Expecting winds to be close to
20 mph for an hour or two in the late afternoons. Another weak
trough will develop off to the west over the weekend which will
continue this pattern, but may allow for a little moisture to make
it into far eastern zones Sunday. Another strong upper low will
move into the western U.S. early next week and depending on the
exact placement of it, may bring moisture further west and a
chance for thunderstorms across region.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 98  66  91  63 /   0   0   0   0
Sierra Blanca           97  63  91  59 /   0   0   0   0
Las Cruces              95  57  88  55 /   0   0   0   0
Alamogordo              95  59  88  56 /   0   0   0   0
Cloudcroft              74  48  67  48 /   0   0   0   0
Truth or Consequences   94  57  87  56 /   0   0   0   0
Silver City             86  50  78  50 /   0   0   0   0
Deming                  94  54  87  52 /   0   0   0   0
Lordsburg               94  54  86  53 /   0   0   0   0
West El Paso Metro      97  65  90  62 /   0   0   0   0
Dell City              100  62  93  58 /   0   0   0   0
Fort Hancock           100  65  95  61 /   0   0   0   0
Loma Linda              92  62  86  59 /   0   0   0   0
Fabens                  98  62  93  58 /   0   0   0   0
Santa Teresa            96  60  89  58 /   0   0   0   0
White Sands HQ          96  62  89  59 /   0   0   0   0
Jornada Range           95  56  88  54 /   0   0   0   0
Hatch                   96  55  89  54 /   0   0   0   0
Columbus                96  57  89  55 /   0   0   0   0
Orogrande               96  62  89  59 /   0   0   0   0
Mayhill                 83  54  78  51 /   0   0   0   0
Mescalero               83  52  76  50 /   0   0   0   0
Timberon                81  51  75  49 /   0   0   0   0
Winston                 86  49  79  48 /   0   0   0   0
Hillsboro               91  53  84  53 /   0   0   0   0
Spaceport               94  57  87  55 /   0   0   0   0
Lake Roberts            84  44  77  44 /   0   0   0   0
Hurley                  89  49  81  49 /   0   0   0   0
Cliff                   91  46  83  46 /   0   0   0   0
Mule Creek              88  51  81  50 /   0   0   0   0
Faywood                 89  51  82  50 /   0   0   0   0
Animas                  95  53  87  53 /   0   0   0   0
Hachita                 95  54  87  53 /   0   0   0   0
Antelope Wells          94  54  87  53 /   0   0   0   0
Cloverdale              90  51  83  52 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14-Bird
Hazardous weather outlook, May 17, 5:23 AM MDT, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
523 AM MDT Thu May 17 2018

NMZ401>417-TXZ418>424-181130-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
523 AM MDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. However breezy to
near windy conditions will develop this afternoon. This will
elevate fire weather conditions and possibly lift dust to make
travel dangerous near dust source areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time. Windy day on
Friday. This will elevate wildfire concerns and possibly cause
some blowing dust impacts. In addition, a bit of moisture is
poised to move in from the east on Sunday to give far eastern
zones (east of El Paso) rain and storm chances late Sunday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Bird

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:51 AM MDTFire Weather WatchEPZDoña Ana, Lincoln, Otero, Sierra7 hr

Nearby

Red Flag Warnings in New Mexico, 2018Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.